specialk1180 wrote:interesting! i can't wait for this book to be delivered to me tomorrow. and to see if/when i can get these add'l b-12 tests done.
i just started the zonegran (rx from the neurologist) in august, so i know that's not the cause of my issues. i have been having headache issues for 1-2 years now. had migraines periodically in my early 20's, and now they started back up again within the last year (i'm almost 34 now).
i have been overweight to varying degrees my whole life. i'm 5'5" and 215 now. 185 is the best weight i've been able to get to (with diet, exercise, and phentermine), but i've also been up as high as 290. i have a condition called pcos (dx 7/2009) that comes with insulin resistance - ie too much insulin flowing - so my eating habits, weight gain, and efforts at weight loss are different than that of a 'normal person'. thats when i was first told my b12 was low, but no one said anything about these dangerous cns impacts. endocrinologist put me on metformin for the insulin resistance back at my pcos dx (when i was 290#), but i stopped taking it after a month or two because i did not tolerate it well at all; i was just really ill. i haven't been on any metformin or glumetza since that time, and have instead just tried to watch my diet more closely. i'm the heaviest now i have been since then, thanks to the lack of exercise i've been advised of by the neuro due to my existing symptoms. catch 22!
I post my thoughts here openly with the idea that this discussion might be of interest to someone else in a similar situation, but if you would rather not put your personal details out in the public forum, there is the option of communicating by private message (clicking on "new messages" in the upper left-hand corner will get you there).
If B12 supplementation will make B12 testing unreliable, there is the option (if you have a cooperative doctor who will write the order) of a therapeutic trial of methyl B12 injections. Vitamin B12 is water-soluble, non-toxic, and inexpensive – any excess that your body does not need in the cells or to be stored in the liver will be flushed out in urine. There are no negative side effects to giving it a try (If you are willing to do Copaxone injections, the idea of injections for B12 should be acceptable.).
IF a B12 deficiency has caused an imbalance in your pancreas and production of excess insulin (which is required in order to put on weight), correcting the deficiency might improve the weight problem and the polycystic ovarian syndrome (PCOS) as well as your current neurological symptoms.
Any person, at any age, can develop a B12 deficiency. If you have a deficiency, it may have been "brewing" for a long time; if the complicated metabolic pathway of B12 is interrupted anywhere on its way to the cells, the liver has large stores and can supply B12 for as long as seven years (at which time it becomes depleted and symptoms of deficiency begin to appear).
I think you will find the book, Could It Be B12? An Epidemic of Misdiagnoses
by Sally Pacholok, RN, BSN, and her husband Jeffrey Stuart, D.O., VERY interesting! Enjoy!